(800) 973-1540

Can I give my father a diuretic to help with the swelling in his feet caused by liver cancer?

2 answers | Last updated: Aug 06, 2014
64px-hh6b80fd52d1
Q
An anonymous caregiver asked...
My father, who has throat cancer that has spread to his liver, has severe swelling in his feet. The doctor isn't encouraging about using diuretics, but I'd like to try. Is there a reason not to?
 

Answers
Caring.com User - Andrew Putnam
Caring.com Expert
Send a Hug or Prayer
Send a Hug or Prayer
A
Andrew Putnam, M.D. is a Palliative Care physician at Smilow Cancer Center at Yale New Haven Hospital and Yale University.
97% helpful
answered...

You can always ask your doctor for a diuretic and see if it works. There's no serious danger, but it may not do your father much good, and there are See also:
How can I help my Grandfather with his chemo treatments received via catheter?

See all 836 questions about Cancer
some potential side effects.

Diuretics work well for most kinds of fluid retention because they cause the kidneys to excrete more fluid. But if the cause of the edema is lack of liver function, as appears to be the case with your father, then it's more complicated than other types of fluid retention. When the liver isn't functioning well, it isn't making adequate proteins. Proteins help balance body fluids by sucking fluid out of the tissues and back into the blood serum. In your father's case, what's needed is more protein to reduce the swelling in the tissues. Unfortunately, eating more protein won't help because when you eat animal protein, the body has to break it down into amino acids and then rebuild those into human protein -- and it's this protein-building process that isn't working.

A diuretic medication will remove fluid from the veins and arteries and cause it to be excreted by the kidneys, so it’s worth a try. The hope is that water will then be pulled from the tissues into the blood to rebalance the internal pressure. But the risk is that without adequate protein, this second step may not happen, causing vascular dehydration. This, in turn, causes dry mouth and other symptoms of dehydration. And since many cancer patients already suffer from dry mouth, this isn't a good side effect to add to the mix. So it's reasonable to try a diuretic medication when your father first starts to experience swelling, but it's a short-term fix at best. A better approach is to have him wear support hose (if he doesn't mind them) and elevate his legs as high as is comfortable to fight the effects of gravity. Massage may also be effective in helping rebalance fluids.

 

More Answers
 
Ask a question Ask a question | Add an answer Add an answer